ATLANTA — Officials with the Centers for Disease Control and Prevention (CDC) offered cautious optimism concerning recent accounts of illnesses and even deaths associated with vaping, revealing a common element in 29 test patients with symptoms, CNN reported.
Health officials discovered vitamin E acetate, an additive sometimes used in vaping and tetrahydrocannabinol (THC) products as a thickening agent, in all 29 test patients with illnesses related to vaping, CDC officials said.
“These new findings are significant,” said Dr. Anne Schuchat, principal deputy director of the CDC, during a press briefing Nov. 8. “We have a strong culprit.”
While she said more work must be done, the finding was a “breakthrough” as the CDC continues its testing of a wide range of chemicals.
“This does not rule out other possible ingredients,” Schuchat said. “There may be more than one cause.”
During the press conference, Dr. James Pirkle, a director within the CDC family of agencies, described vitamin E acetate as “enormously sticky” when it goes into the lungs, saying it “does hang around.” Vitamin E can appear in lotions or supplements, but CDC officials said there’s a “big difference” between applying it to skin or swallowing a pill vs. inhaling it as an oily substance.
Federal health officials issued a formal alert about illnesses and deaths tied to vaping in a media alert in September. As of Nov. 5, states had reported 2,051 cases of vaping-related illnesses and at least 40 deaths, CNN said.